Alert archive / Kansas / Frost Advisories in 2014

Frost Advisory 3, NWS Wichita, KS

May 15, 20146 counties in Kansas

NWS Wichita, KS issued this frost advisory at May 15, 2014, 3:44 PM CDT for 6 counties in Kansas. It took effect at May 16, 2014, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 15, 2014, 3:44 PM CDT (20:44 UTC)
In effect from
May 16, 2014, 4:00 AM CDT
Expired
May 16, 2014, 8:00 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Chase County, KS, Greenwood County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-133 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WWUS73 KICT 152044
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT THU MAY 15 2014


KSZ053-070>072-095-096-161045-
/O.NEW.KICT.FR.Y.0003.140516T0900Z-140516T1300Z/
CHASE-GREENWOOD-WOODSON-ALLEN-WILSON-NEOSHO-
INCLUDING THE CITIES OF...COTTONWOOD FALLS...EUREKA...
YATES CENTER...IOLA...FREDONIA...CHANUTE...ERIE
344 PM CDT THU MAY 15 2014

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY. 

* TEMPERATURES...LOW TEMPERATURES EARLY FRIDAY MORNING ARE EXPECTED
  TO FALL TO BETWEEN 34 AND 36 DEGREES OVER PARTS OF SOUTHEAST KANSAS.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION COULD BE DAMAGED IF LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

LAWSON
2 follow-up statements
872 
WWUS73 KICT 160931
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
431 AM CDT FRI MAY 16 2014

KSZ053-070>072-095-096-161300-
/O.CON.KICT.FR.Y.0003.000000T0000Z-140516T1300Z/
CHASE-GREENWOOD-WOODSON-ALLEN-WILSON-NEOSHO-
INCLUDING THE CITIES OF...COTTONWOOD FALLS...EUREKA...
YATES CENTER...IOLA...FREDONIA...CHANUTE...ERIE
431 AM CDT FRI MAY 16 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

* TEMPERATURES...LOW TEMPERATURES THIS MORNING WILL CONTINUE TO FALL TO
  BETWEEN 34 AND 36 DEGREES OVER PARTS OF SOUTHEAST KANSAS.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION COULD BE DAMAGED IF 
  LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

VP
036 
WWUS73 KICT 161251
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
751 AM CDT FRI MAY 16 2014


KSZ053-070>072-095-096-161400-
/O.EXP.KICT.FR.Y.0003.000000T0000Z-140516T1300Z/
CHASE-GREENWOOD-WOODSON-ALLEN-WILSON-NEOSHO-
INCLUDING THE CITIES OF...COTTONWOOD FALLS...EUREKA...
YATES CENTER...IOLA...FREDONIA...CHANUTE...ERIE
751 AM CDT FRI MAY 16 2014

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING. 

TEMPERATURES HAVE RISEN AND WILL CONTINUE TO RISE THROUGH THE
MORNING AND FROST IS NO LONGER A THREAT ALLOWING THE FROST
ADVISORY TO EXPIRE.

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at May 15, 2:54 PM CDT, 50 minutes earlier.

Area forecast discussion, May 15, 2:54 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
254 PM CDT THU MAY 15 2014

.SYNOPSIS...
ISSUED AT 254 PM CDT THU MAY 15 2014

UPPER TROUGH EXTENDS THROUGH THE MISSISSIPPI VALLEY WITH WATER
VAPOR IMAGERY SHOWING AN UPPER IMPULSE OVER IA WITH ANOTHER PIECE
OF ENERGY OVER WESTERN SASKATCHEWAN. AT THE SURFACE...HIGH
PRESSURE EXTENDS FROM EASTERN ND INTO SW KS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 254 PM CDT THU MAY 15 2014

A FEW ISO SPRINKLES WILL BE POSSIBLE EARLY THIS EVENING AS COLD
MID AND UPPER TEMPS CONTINUE TO PROVIDE SOME DIURNAL ACTIVITY. DID GO
AHEAD AND RUN WITH A FROST ADVISORY OVER A FEW SE KS COUNTIES AS
LIGHT WINDS AND CLEAR SKIES SHOULD ALLOW FOR AT LEAST AREAS OF
FROST. THE UPPER WAVE OVER SOUTHERN CANADA IS EXPECTED TO DIVE
SOUTHEAST AND WILL BE APPROACHING NORTHERN KS BY FRI MORNING. THIS
FEATURE IS EXPECTED TO PROVIDE BETTER AREAL COVERAGE OF SHOWERS
AND ISO STORMS DURING THE DAY FRI INTO EARLY FRI EVENING. NONE OF
THIS ACTIVITY IS EXPECTED TO BE STRONG OR SEVERE. MOST OF THE
MODELS NOW AGREE ON TRACKING A WEAK IMPULSE OUT OF THE CENTRAL
ROCKIES AND ACROSS NORTHERN KS ON SAT. WHILE NOT EXPECTING
WIDESPREAD PRECIP...WILL LINGER SOME SMALL PRECIP CHANCES OVER
CENTRAL KS. 850-700MB MOISTURE WILL START TO WORK BACK TO THE
NORTHEAST ON SUN NIGHT WHICH MAY RESULT IN SOME SCT SHOWERS OR
STORMS.

CONFIDENCE REMAINS HIGH THAT BELOW NORMAL TEMPS WILL REMAIN IN
PLACE THROUGH SAT WITH A WARM-UP COMMENCING SUNDAY.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 254 PM CDT THU MAY 15 2014

THE BIG STORY THROUGH THE EXTENDED WILL BE A RETURN TO MORE ZONAL
AND EVENTUALLY SOUTHWEST UPPER FLOW WHICH WILL RESULT IN A RETURN
TO WELL ABOVE NORMAL TEMPS. 850MB TEMPS OFF BOTH THE ECMWF AND GFS
WOULD SUPPORT HIGHS IN THE MID TO UPPER 90S FOR BOTH TUE AND WED.
BOTH MODELS ALSO AGREE ON A CLOSED LOW SETTING UP OVER THE DESERT
SOUTHWEST BY THE END OF THE WEEK WITH A SURFACE BOUNDARY TRYING TO
PUSH-IN FROM THE NORTH.

LAWSON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1224 PM CDT THU MAY 15 2014

VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
A BAND OF ALTOCU CIGS WILL CONTINUE TO DRIFT SOUTHEAST ACROSS
SOUTH CENTRAL KANSAS THIS AFTERNOON WITH CLEARING SKIES THIS
EVENING. ANOTHER UPPER LEVEL SHORTWAVE TROF WILL MOVE SOUTHEAST
ACROSS THE AREA ON FRIDAY RESULTING IN ANOTHER BAND OF ALTOCU
CIGS AND PERHAPS SOME ELEVATED RAIN SHOWERS BY AFTERNOON.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    39  64  40  69 /  10  30  20  10
HUTCHINSON      39  63  40  68 /  10  30  10  20
NEWTON          38  60  39  67 /  10  30  20  10
ELDORADO        38  60  39  67 /  10  30  20  10
WINFIELD-KWLD   39  65  41  71 /  10  30  30  10
RUSSELL         39  62  39  65 /  10  30  10  30
GREAT BEND      39  65  41  68 /  10  30  10  30
SALINA          37  59  37  67 /  10  30  10  20
MCPHERSON       38  59  38  66 /  10  30  10  20
COFFEYVILLE     38  65  41  70 /  10  40  30  10
CHANUTE         35  59  41  67 /  10  40  30  10
IOLA            35  58  41  66 /  10  40  30  10
PARSONS-KPPF    37  62  41  68 /  10  40  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 8 AM CDT FRIDAY FOR KSZ053-070>072-
095-096.

&&
Hazardous weather outlook, May 15, 3:39 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT THU MAY 15 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160815-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
339 PM CDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

FROST IS POSSIBLE LATE TONIGHT ACROSS PARTS OF SOUTHEAST KANSAS AS
TEMPERATURES DROP INTO THE LOW TO MID 30S. PLEASE REFER TO THE
LATEST FROST ADVISORY FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FROST IS POSSIBLE EARLY FRIDAY MORNING FOR PARTS OF SOUTHEAST
KANSAS. PLEASE REFER TO THE LATEST FROST ADVISORY FOR ADDITIONAL
DETAILS.

WIDELY SCATTERED HIT-OR-MISS THUNDERSTORM CHANCES ARE POSSIBLE
AREAWIDE FRIDAY THROUGH EARLY MONDAY. STRONG OR SEVERE STORMS
ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

Nearby

Frost Advisories in Kansas, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.